Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

2007 – Depacon, other AEDs demonstrated to be dangerous for fetus

Posted in Depacon / Depakene / Depakote

There is a clear understanding of the  harmful effects that antiepileptic drugs (AEDs) can have on a developing fetus or embryo; the medical community is pretty much done debating, and it is widely-accepted in medical literature that exposure to AEDs during development increases the risk of major congenital malformations (MCMs) in the fetus.  Some of the major congenital malformations commonly associated with antiepileptic drugs are cleft palate, urogenital abnormalities, and heart and neural tube defects.  Multicystic dysplastic kidney disease is one congenital anomaly of the kidney and urinary tract that is very difficult to manage.  The medical world is still unclear about the biology behind how MCDK works, but prenatal diagnosis through prenatal ultrasound examination has greatly helped preparation for doctors and families to cope with this congenital malformation.

Author M. Carta from the Department of Pediatrics at University of Palermo, in Palermo, Italy, wrote an article titled “Unilateral Multicystic Dysplastic Kidney in Infants Exposed to Antiepileptic Drugs During Pregnancy”, where the author writes “We report on four cases of MCDK in infants of epileptic women treated with AEDs during pregnancy. From October 2003 to June 2006, we observed four infants with unilateral MCDK born to epileptic women. Three patients were considered to have typical features of multicystic dysplastic kidney, and one infant was operated because of a cystic pelvic mass in the absence of a kidney in the left flank.  The macroscopic appearance of this mass showed an ectopic multicystic kidney confirmed by histological findings.”

These findings show that exposure to AEDs increase the risk of major congenital malformations.  Risks increase from around 1-2 percent to 4-9 percent.  Further,  AEDs may interfere with the body’s ability to carry out programmed cellular death (apoptosis) which may cause abnormal growth of the kidney, causing MCDK.  It is strongly recommended that medications such as Carbamazepine and Phenobarbital and valproic acid (also “sodium valproate,” and “divalproex sodium”) be decreased as much as possible during pregnancy, and most doctors recommend that their patients be on one medication during pregnancy, for this has show to be less damaging to the fetus than multiple medications.

Since many women have used drugs such as Depacon (an AED containing sodium valproate), but were unaware of the potential risk for birth defects associated with AEDs at the time of gestation, thousands of AED birth defect lawsuits, particularly Depacon birth defect lawsuits, have been filed around the world.

If you or a loved one used Depacon and would like to seek compensation for undue injury sustained by your family, contact our team of Depacon birth defect lawyers at the information provided below.

(855) 452-5529

justinian@dangerousdrugs.us

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.